Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 244, NWS Dodge City, KS

July 8, 2019Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 8, 2019, 3:22 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2019, 3:22 PM MDT (21:22 UTC)
Expired
Jul 8, 2019, 4:15 PM MDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hamilton County, KS, Kearny County, KS

The radar

The Goodland radar (KGLD), 134 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WUUS53 KDDC 082122
SVRDDC
KSC075-093-082215-
/O.NEW.KDDC.SV.W.0244.190708T2122Z-190708T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
422 PM CDT Mon Jul 8 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Hamilton County in southwestern Kansas...
  Northwestern Kearny County in southwestern Kansas...

* Until 515 PM CDT/415 PM MDT/.

* At 422 PM CDT/322 PM MDT/, a severe thunderstorm was located 12
  miles north of Syracuse, moving north at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northern Hamilton and northwestern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10198 3826 10129 3797 10158 3808 10203
TIME...MOT...LOC 2122Z 186DEG 11KT 3815 10166 

HAIL...1.25IN
WIND...60MPH
 
$$

FINCH
4 follow-up statements
988 
WWUS53 KDDC 082136
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
436 PM CDT Mon Jul 8 2019

KSC075-093-082215-
/O.CON.KDDC.SV.W.0244.000000T0000Z-190708T2215Z/
Hamilton KS-Kearny KS-
436 PM CDT Mon Jul 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM
CDT/415 PM MDT/ FOR NORTHERN HAMILTON AND NORTHWESTERN KEARNY
COUNTIES...

At 435 PM CDT/335 PM MDT/, a severe thunderstorm was located 12 miles
northeast of Syracuse, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northern Hamilton and northwestern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10198 3826 10129 3797 10158 3808 10203
TIME...MOT...LOC 2135Z 220DEG 7KT 3815 10166 

HAIL...1.25IN
WIND...60MPH
 
$$

FINCH
534 
WWUS53 KDDC 082152
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
452 PM CDT Mon Jul 8 2019

KSC075-093-082215-
/O.CON.KDDC.SV.W.0244.000000T0000Z-190708T2215Z/
Hamilton KS-Kearny KS-
452 PM CDT Mon Jul 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM
CDT/415 PM MDT/ FOR NORTHERN HAMILTON AND NORTHWESTERN KEARNY
COUNTIES...

At 452 PM CDT/352 PM MDT/, a severe thunderstorm was located 13 miles
north of Syracuse, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northern Hamilton and northwestern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10198 3826 10129 3797 10158 3808 10203
TIME...MOT...LOC 2152Z 221DEG 13KT 3818 10176 

HAIL...1.25IN
WIND...60MPH
 
$$

FINCH
165 
WWUS53 KDDC 082203
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
503 PM CDT Mon Jul 8 2019

KSC075-093-082215-
/O.CON.KDDC.SV.W.0244.000000T0000Z-190708T2215Z/
Hamilton KS-Kearny KS-
503 PM CDT Mon Jul 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM
CDT/415 PM MDT/ FOR NORTHERN HAMILTON AND NORTHWESTERN KEARNY
COUNTIES...

At 503 PM CDT/403 PM MDT/, a severe thunderstorm was located 16 miles
north of Syracuse, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northern Hamilton and northwestern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3825 10194 3826 10129 3804 10160 3808 10200
TIME...MOT...LOC 2203Z 253DEG 28KT 3820 10164 

HAIL...1.00IN
WIND...<50MPH
 
$$

FINCH
699 
WWUS53 KDDC 082211
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
511 PM CDT Mon Jul 8 2019

KSC075-093-082221-
/O.EXP.KDDC.SV.W.0244.000000T0000Z-190708T2215Z/
Hamilton KS-Kearny KS-
511 PM CDT Mon Jul 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES WILL EXPIRE AT 515 PM CDT/415 PM MDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3825 10194 3826 10129 3804 10160 3808 10200
TIME...MOT...LOC 2211Z 186DEG 11KT 3822 10164 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:36 PM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 8, 12:36 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
136 PM CDT Mon Jul 8 2019

...Updated short and long term sections...

.SHORT TERM...(This evening through Tuesday)
Issued at 135 PM CDT Mon Jul 8 2019

An isolated thunderstorms will be possible late this afternoon
during peak heating across southwest Kansas with a better chance
of thunderstorms along a warm front moving into central Kansas.
Any storms that do form do not look to become severe, but frequent
lightning will be a possibility. The best chance of thunderstorms
will be along the I-70 corridor around midnight when a MCS moves
through the area. Strong winds over 60 mph will be the main
concern with these storms. The remainder of the overnight through
tomorrow looks quiet with skies becoming mostly clear by sunrise
tomorrow. Winds will generally be from the southeast through
tonight becoming light and variable tomorrow morning. As for
temperatures, lows tonight look to range from the low 60s across
west central Kansas to low 70s across south central Kansas. Highs
tomorrow are expected to reach into the low to mid 90s.

.LONG TERM...(Tuesday night through Monday)
Issued at 135 PM CDT Mon Jul 8 2019

A summer like weather pattern emerges through the long term period
as an upper level high builds over the Central and Southern
Rockies. However, a stray thunderstorm or two can not be ruled out
during peak heating into the early evening hours each day.
Temperatures through the long term look to range form the upper
80s to upper 90s for highs and 60s to around 70 degrees for lows.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1219 PM CDT Mon Jul 8 2019

VFR conditions will prevail this afternoon into this evening with
a few mid level clouds. This will continue into the overnight
period with the exception of around the HYS terminal where a line
of thunderstorms are expected to move through after 03Z. This will
bring periods of MVFR to IFR conditions. Winds will generally be
form the southeast through the overnight period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  68  94  68 /  20  20   0   0
GCK  85  64  93  64 /  20  20   0   0
EHA  90  65  96  64 /  20  20   0   0
LBL  88  68  95  64 /  20  20   0   0
HYS  87  62  92  68 /  30  70  10  10
P28  89  72  95  71 /  20  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jul 8, 2:04 AM MDT, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
304 AM CDT Mon Jul 8 2019

KSZ030-031-043>046-061>066-074>081-084>090-090815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
304 AM CDT Mon Jul 8 2019 /204 AM MDT Mon Jul 8 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A risk of strong to severe storms exists mainly for tonight for
areas along the I-70 corridor with the main threat of thunderstorm
winds of 60 mph or greater and heavy rain. Elsewhere isolated
storms could develop further south along the highway 83 corridor
although this environment is not as favorable for development. If
storms do develop, strong winds and heavy rain will also be the
threat.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

High temperatures in the mid to upper 90s
 will be the case for the end of the workweek into the weekend.

Days 2-7 Hazards
----------------
* Tuesday
  - Excessive heat: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jul 8, 10:50 AM MDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1150 AM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     8 N INGALLS             37.94N 100.45W
07/05/2019                   GRAY               KS   EMERGENCY MNGR

            ROOF TORN OFF A TRAILER BUILDING. TIME
            ESTIMATED BY RADAR.

&&

MR
Special weather statement, Jul 8, 2:13 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
313 PM CDT Mon Jul 8 2019

KSZ061-062-082100-
Kearny KS-Hamilton KS-
313 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 400 PM CDT/300 PM MDT/...

At 313 PM CDT/213 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Syracuse, moving north at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Syracuse.

LAT...LON 3826 10141 3798 10156 3796 10193 3826 10196
TIME...MOT...LOC 2013Z 185DEG 24KT 3810 10177

FINCH
Special weather statement, Jul 8, 3:06 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
406 PM CDT Mon Jul 8 2019

KSZ061-062-082200-
Kearny KS-Hamilton KS-
406 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

At 406 PM CDT/306 PM MDT/, Doppler radar was tracking a strong
thunderstorm 13 miles north of Syracuse, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Syracuse.

LAT...LON 3815 10204 3826 10195 3826 10123 3791 10165
      3809 10205
TIME...MOT...LOC 2106Z 208DEG 16KT 3818 10178

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:54 PM MDTAreal Flood AdvisoryDDCHaskell, Seward3 hr
Jul 7, 9:58 PM MDTSpecial Weather StatementDDCMeade47 min
Jul 7, 10:41 PM MDTSpecial Weather StatementDDCFord49 min
Jul 7, 11:10 PM MDTSpecial Weather StatementDDCFord50 min
Jul 8, 2:13 PM MDTSpecial Weather StatementDDCHamilton47 min
Jul 8, 3:06 PM MDTSpecial Weather StatementDDCHamilton54 min
Jul 8, 4:23 PM MDTSpecial Weather StatementDDCKearny37 min
Jul 8, 4:29 PM MDTAreal Flood AdvisoryDDCHamilton, Kearny3 hr
Jul 8, 4:40 PM MDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott50 min
Jul 8, 5:28 PM MDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.